Alert archive / Iowa / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 16, 2015, 5:44 AM CDT for Taylor County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2015, 5:44 AM CDT (10:44 UTC)
- Expired
- Jul 16, 2015, 11:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:25 AM CDT | HEAVY RAIN 2.48 | 1 W Blockton, IA | |
| Jul 16, 7:01 AM CDT | HEAVY RAIN 4.22 | Bedford, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664
WGUS53 KDMX 161044
FFWDMX
IAC173-161645-
/O.NEW.KDMX.FF.W.0018.150716T1044Z-150716T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT THU JUL 16 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TAYLOR COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 1145 AM CDT THURSDAY
* AT 541 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RAINFALL IN EXCESS OF FOUR
INCHES HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY ALONG SMALL STREAM BASINS. IN ADDITION...EXPECT RAPID
RISES ALONG BOTH THE EAST AND WEST FORKS OF THE 102 RIVER BASIN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEDFORD...NEW MARKET...BLOCKTON...GRAVITY...SHARPSBURG...CONWAY...
ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4057 9491 4073 9491 4073 9493 4090 9493
4090 9488 4073 9447 4057 9447
$$
DONAVON2 follow-up statements
132
WGUS73 KDMX 161332
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 AM CDT THU JUL 16 2015
IAC173-161645-
/O.CON.KDMX.FF.W.0018.000000T0000Z-150716T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR IA-
832 AM CDT THU JUL 16 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
THURSDAY FOR TAYLOR COUNTY...
AT 831 AM CDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN ACROSS MUCH
OF TAYLOR COUNTY...ESPECIALLY FROM BEDFORD WEST AND SOUTHWEST. IN
EXCESS OF FOUR INCHES OF RAIN HAVE FALLEN THIS MORNING. FLASH
FLOODING MAY ALREADY BE OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEDFORD...NEW MARKET...BLOCKTON...GRAVITY...SHARPSBURG...CONWAY...
ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4057 9491 4073 9491 4073 9493 4090 9493
4090 9488 4073 9447 4057 9447
$$
LEE465
WGUS73 KDMX 161552
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 AM CDT THU JUL 16 2015
IAC173-161602-
/O.CAN.KDMX.FF.W.0018.000000T0000Z-150716T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR IA-
1052 AM CDT THU JUL 16 2015
...THE FLASH FLOOD WARNING FOR TAYLOR COUNTY IS CANCELLED...
HEAVY RAIN HAS ENDED ACROSS THE AREA AND FLOOD WATERS ARE
RECEDING...AND NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR
PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 4057 9491 4073 9491 4073 9493 4090 9493
4090 9488 4073 9447 4057 9447
$$
LEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:57 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 16, 3:57 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 357 AM CDT THU JUL 16 2015 .SHORT TERM /TODAY/... ISSUED AT 355 AM CDT THU JUL 16 2015 WIDESPREAD SHOWERS AND THUNDERSTORMS ONGOING ACROSS MUCH OF CENTRAL AND SOUTHWEST IOWA EARLY THIS MORNING AS STRONG MOISTURE TRANSPORT AND THETA-E ADVECTION LIFT INTO THE THE STATE THANKS TO A 45+ KT LOW LEVEL JET FOCUSED INTO THE AREA. PWAT VALUES IN EXCESS OF 2 INCHES ARE NOW IN PLACE OVER THE AREA AIDED BY FLOW GENERATED BY A SUB- TROPICAL HIGH OVER THE SOUTHERN CONUS AND HURRICANE DOLORES. THE THETA-E ADVECTION AND MOISTURE TRANSPORT WILL BEGIN TO SHIFT EAST/NORTHEAST ALONG WITH A PASSING SHORT WAVE TOWARD 12Z. THE PRIMARY THUNDERSTORMS ACTIVITY WILL FOLLOW. ADDITIONAL SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVER CENTRAL AND SOUTHWEST IOWA INTO THE AFTERNOON THOUGH AS THE AREA REMAINS CONVECTIVELY UNSTABLE. THE SEVERE WEATHER THREAT WITH THIS ACTIVITY THROUGH THE MORNING HOURS WILL BE LOW. THE PRIMARY THREAT REMAINS AREAS OF HEAVY RAINFALL AS THE ATMOSPHERE REMAINS CONDUCIVE TO EFFICIENT RAIN PRODUCING STORMS. PWAT VALUES REMAIN AT OR ABOVE 2 INCHES THROUGH THE DAY WITH WARM CLOUD DEPTHS ABOVE 13500 FT. BEST POTENTIAL FOR HEAVY RAINFALL REMAINS ALONG AND SOUTH OF INTERSTATE 80 THOUGH THE SMALL CELL OVER SOUTHERN SAC COUNTY IS AN EXAMPLE OF HOW EFFICIENT THESE STORMS ARE. WILL LEAVE CURRENT FLASH FLOOD WATCH AS IS AND THROUGH 15Z. A BOUNDARY WILL ARRIVE BY THIS AFTERNOON AND WILL BRING THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS...MAINLY TO THE SOUTHERN HALF OF THE STATE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 355 AM CDT THU JUL 16 2015 THE BEGINNING OF THE EXTENDED WILL BE CHARACTERIZED BY SEASONABLY HOT AND HUMID CONDITIONS DUE TO CONTINUED S TO SW FLOW OUT AHEAD OF A NEARLY STATIONARY GREAT PLAINS SURFACE TROUGH. FOR THURSDAY NIGHT INTO FRIDAY MORNING...A SUBTLE 500 MB WAVE SHOOTS THROUGH THE MEAN WESTERLY FLOW WITH WEAK MID-LEVEL ASCENT ASSOCIATED WITH ITS PASSAGE. CONVECTION LOOKS TO INITIATE ALONG THE SURFACE TROUGH OVER NORTHEASTERN NEBRASKA AND GROW UPSCALE. MOST CAMS AND THE EC/NAM DROP THE SYSTEM SOUTHWARD WITH THE MEAN CORFIDI VECTORS AND DISSIPATE IT SHORTLY AFTER 06Z. THE 16.00Z GFS IS THE ONE NOTABLE OUTLIER ATTM AND TAKES THE STORM EAST ACROSS IOWA. HOWEVER...WENT WITH THE CONSENSUS APPROACH FOR THIS PRECIP GIVEN THE HEIGHT RISES OVER CENTRAL IOWA DURING THIS TIME BEHIND TODAY'S DEPARTING TROUGH. THIS RESULTED IN ADDING 15-20 POPS ALONG THE WEST CENTRAL CWA BORDER BETWEEN 00 AND 06Z. WAA TAKING PLACE THROUGHOUT THE DAY ON FRIDAY WILL RAISE 850 MB TEMPS TO +23 TO +27C OVER CENTRAL IOWA BY 00Z SATURDAY AND WILL PERSIST THROUGH THE DAY ON SATURDAY. HIGHS ON BOTH FRIDAY AND SATURDAY LOOK TO REACH THE UPPER 80S TO LOW 90S. GOOD MOISTURE TRANSPORT WILL ENABLE DEWPOINTS TO REACH THE LOW TO EVEN MID 70S AT TIMES...PRODUCING HEAT INDICES OVER 100 DEGREES DURING THE HOTTEST PARTS OF THE DAY IN SOUTHERN IOWA. ANOTHER ROUND OF CONVECTION SHOULD INITIATE FRIDAY AFTERNOON OVER SOUTH DAKOTA AND TRACK EASTWARD ALONG THE INSTABILITY GRADIENT/THETA-E BOUNDARY ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA. BOTH THE EC/GFS INITIATE SATURDAY'S ROUND OF STORMS OVER SOUTHEAST MINNESOTA...POSSIBLY ON THE OUTFLOW OF THE EARLIER CONVECTION...AND GROW THE SYSTEM INTO A BACKBUILDING MCS THAT DROPS SOUTH TO SOUTHWEST ACROSS EASTERN IOWA. TIMING DIFFERENCES DO EXIST BETWEEN THE MODELS WITH THE EC EARLIER IN THE AFTERNOON WHILE THE MCS DOESN'T ARRIVE IN IOWA UNTIL LATE EVENING IN THE GFS. ELEVATED INSTABILITY OF 2500 TO 3000+ J/KG BUT MARGINAL DEEP SHEAR OF 10-20 KTS WOULD SUPPORT THIS STORM MODE. SHOULD THIS SOLUTION COME TO FRUITION...HEAVY RAIN WOULD ONCE AGAIN BE A CONCERN WITH WEAK STEERING FLOW...STRONG LOW LEVEL MOISTURE TRANSPORT...PWATS OVER 2 INCHES...AND WARM CLOUD DEPTHS OVER 14 KFT. THE AFOREMENTIONED WESTERN SURFACE TROUGH FINALLY SWINGS SOUTHEASTWARD ACROSS IOWA SUNDAY MORNING AS THE UPSTREAM PATTERN AMPLIFIES AHEAD OF A DIGGING WESTERN CANADA TROUGH. THIS WILL USHER IN COOLER AND DRIER WEATHER TO START THE WEEK AS HIGH PRESSURE MOVES THROUGH. MODEL CONFIDENCE LESSENS BEYOND THIS TIMEFRAME WITH THE UPPER LEVEL TROUGH WEAKENING WHILE INTERACTING WITH THE SOUTHERN US RIDGE...PLACING IOWA IN BROAD WEST TO NORTHWEST ZONAL FLOW FOR THE MIDDLE PART OF THE WEEK WITH ADDITIONAL WEAK DISTURBANCES MOVING THROUGH. && .AVIATION...16/06Z ISSUED AT 1237 AM CDT THU JUL 16 2015 STRONG THETA-E ADVECTION ONGOING THROUGH THE EARLY MORNING HOURS WITH LLJ POINTED INTO IOWA. ANTICIPATE WIDESPREAD CONVECTION THROUGH DAYBREAK ON THURSDAY WITH PRECIPITATION ENDING FROM WEST TO EAST DURING THE MORNING. EXPECTED VFR CONDITIONS TO DETERIORATE OVERNIGHT WITH MVFR TO IFR CONDITIONS BECOMING WIDESPREAD DURING THE EARLY MORNING HOURS WITH NUMEROUS SHOWERS AND THUNDERSTORMS. THESE CONDITIONS WILL PERSIST INTO THE MORNING BEFORE GRADUALLY LIFTING CEILINGS BY AFTERNOON WILL ALLOW FOR VFR CONDITIONS ONCE MORE. SURFACE WINDS WILL INCREASE FROM THE EAST SOUTHEAST OVERNIGHT AND CONTINUE INTO THURSDAY BEFORE SWITCHING TO THE SOUTH AND SOUTHWEST AS A FRONT LIFT NORTH INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE- JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...DONAVON LONG TERM...SKOW AVIATION...COGIL
Hazardous weather outlook, Jul 16, 5:18 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 518 AM CDT THU JUL 16 2015 IAZ057>062-070>075-081>086-092>097-171030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 518 AM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING AND END FROM WEST TO EAST DURING THE DAY. A FEW OF THESE STORMS MAY PRODUCE STRONG WINDS. LOCALIZED HEAVY RAIN IS ALSO POSSIBLE THIS MORNING AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 AM. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. ADDITIONAL THUNDERSTORM REDEVELOPMENT IS POSSIBLE IN SOUTHEAST IOWA THIS EVENING. THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN IOWA ON FRIDAY EVENING AND ACROSS THE AREA ON SATURDAY AND SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW ON FRIDAY...BUT THERE IS AN INCREASED CHANCE FOR SEVERE WEATHER LATE SATURDAY INTO SUNDAY. THE TIMING AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME. THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-044>050-171030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 518 AM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING AND END FROM WEST TO EAST DURING THE DAY. A FEW OF THESE STORMS MAY PRODUCE STRONG WINDS AND LOCALIZED HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN WESTERN IOWA THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN IOWA ON FRIDAY EVENING AND ACROSS THE AREA ON SATURDAY AND SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW ON FRIDAY...BUT THERE IS AN INCREASED CHANCE FOR SEVERE WEATHER LATE SATURDAY INTO SUNDAY. THE TIMING AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME. THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:12 PM CDT | Special Weather Statement | DMX | Taylor | 63 min |
| Jul 15, 11:52 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 10 hr |
| Jul 16, 6:47 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 42 hr |
| Jul 16, 10:05 AM CDT | River Flood Warning | DMX | Mahaska, Wapello | 52 hr |
| Jul 16, 10:05 AM CDT | River Flood Warning | DMX | Davis, Wapello | 61 hr |
| Jul 16, 5:21 PM CDT | Tornado Warning | DMX | Story | 18 min |
Nearby
Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.